Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 35, NWS Bismarck, ND

June 12, 2000Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2000, 8:48 PM MDT for Hettinger County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2000, 8:48 PM MDT (02:48 UTC)
Expired
Jun 12, 2000, 9:45 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 158 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 5:15 PM MDTTornado WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 130248
SVRBIS
NDC041-130345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM MDT MON JUN 12 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 945 PM MDT

* AT 848 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF NEW ENGLAND...OR ABOUT 26
  MILES NORTHEAST OF BOWMAN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEW ENGLAND AT 905 PM MDT
   REGENT AT 920 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...GET INSIDE.

LAT...LON 4641 10292 4624 10286 4651 10227 4662 10287

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:30 PM MDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 12, 2:30 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON JUN 12 2000

PROBLEM TODAY IS WHEN/WHERE SVR WX THREAT WL BE. GGW SOUNDING WAS
NOT IMPRESSIVE THIS MORNING...BUT BIS AND ABR QUITE UNSTABLE WI
CONVECTIVE TEMPS OF 87 IN BIS AND 90 AT ABR. BIS TEMP IN THE LOWER
80S AND ABR IN THE MID 80S ATTM. MAY NOT HIT THIS LOW LEVEL CAP THIS
AFTN. HOWEVER...SHARP SFC BOUNDARY STRETCHES FROM SFC LOW IN ERN WY
ACROSS S CNTRL ND AND INTO GFK AREA. GOOD STRONG SLY FLOW BRINGING
IN HIGHER DWPTS IN THE 60S S AND E OF THIS BOUNDARY. LATER THIS EVE
A GOOD LLJ SETS UP IN ERN DAKS/MN/IA. TSTMS MAY FIRE IN VCNTY OF SFC
BOUNDARY. OTHERWISE MUST WAIT FOR UPPER LEVEL SHORTWAVES MOVING IN
FROM THE SW TONIGHT. ACCORDING TO ETA...PCPN WL OCCUR IN NRN ND THIS
MORN AND AFT WI H5 VORTICITY AND THIS HAS HAPPENED. NEXT PIECE OF H5
ENERGY PROGGED TO ENTER SWRN ND THIS EVE WI VORT MAX JUST S OF BIS
BY 06Z. WOULD EXPECT TSTM ACTIVITY TO BEGIN IN ERN WY/SERN MT EARLY
THIS EVE...THEN MOVE INTO SWRN ND...THEN SPREAD TO NERN ND BY 12Z
TUE AND BECOME AN OVERNIGHT MCS FOR ERN HALF OF ND. WL MENTION
POSSIBLY SEVERE TON FOR ALL BUT THE NWRN COUNTIES.

SFC LOW IN NERN ND TUE MORN. H5 AND H7 LOWS OVER N CNTRL ND WI LOTS
OF VORTICITY PROVIDING LIFT FOR SHOWERS AND TSTMS. WRAP AROUND
SHOWERS TUE AND TUE NT TO BRING WIDESPREAD RAINS TO CWA. ON
WED...SYSTEM EXITS TO THE EAST...BUT ANOTHER SHORT WAVE MOVES
THROUGH NWLY FLOW TO SET OFF SCT SHOWERS. COOLER WX FROM TUE THROUGH
EXTENDED PERIOD AS ND UNDER INFLUENCE OF LARGE H5 LOW.

.BIS...NONE.
VINING

In the hours before

Local storm report, Jun 12, 6:21 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
721 PM CDT MON JUN 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    9 E BEACH                 ND   1 INCH HAIL
06/12/00   GOLDEN VALLEY                  REPORTED BY PUBLIC.

0625 PM    FAIRFIELD                 ND   .75 INCH HAIL
06/12/00   BILLINGS                       REPORTED BY STORM
       j                                   SPOTTER.

0625 PM    8 SSE FAIRFIELD           ND   TORNADO
06/12/00   BILLINGS                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:29 PM MDTSevere Thunderstorm WarningBISDunn, Stark31 min
Jun 12, 6:34 PM MDTSevere Thunderstorm WarningBISBowman56 min
Jun 12, 7:00 PM MDTSevere Thunderstorm WarningBISDunn45 min
Jun 12, 7:30 PM MDTSevere Thunderstorm WarningBISBowman60 min
Jun 12, 8:38 PM MDTSevere Thunderstorm WarningBISAdams, Bowman67 min
Jun 12, 9:48 PM MDTSevere Thunderstorm WarningBISWells27 min
Jun 12, 9:54 PM MDTSevere Thunderstorm WarningBISMorton51 min
Jun 12, 10:04 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger56 min
Jun 12, 10:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton43 min
Jun 12, 11:00 PM MDTSevere Thunderstorm WarningBISGrant60 min
Jun 13, 3:21 PM MDTTornado WarningBISStutsman24 min
Jun 13, 3:45 PM MDTSevere Thunderstorm WarningBISKidder, Wells60 min
Jun 13, 3:45 PM MDTTornado WarningBISStutsman30 min
Jun 13, 4:19 PM MDTSevere Thunderstorm WarningBISStutsman26 min
Jun 13, 4:54 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.